Alert archive / Colorado / Special Weather Statements in 2017
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Oct 6, 2017, 2:45 PM MDT for Baca County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2017, 2:45 PM MDT (20:45 UTC)
- Expired
- Oct 6, 2017, 3:30 PM MDT
- In force
- 45 min
- Issued by
- NWS Pueblo, CO
County Baca County, CO
The radar
The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1789 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
670 WWUS85 KPUB 062045 SPSPUB Special Weather Statement National Weather Service Pueblo CO 245 PM MDT FRI OCT 6 2017 COZ099-062130- Springfield Vicinity/Baca County CO- 245 PM MDT FRI OCT 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BACA COUNTY UNTIL 330 PM MDT... At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles south of Pritchett, or 21 miles southwest of Springfield, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Vilas. LAT...LON 3706 10293 3723 10300 3746 10238 3720 10227 TIME...MOT...LOC 2044Z 250DEG 30KT 3717 10288 $$ ep
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Oct 6, 11:48 AM MDT, 2 hours 57 minutes earlier.
Area forecast discussion, Oct 6, 11:48 AM MDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1148 AM MDT Fri Oct 6 2017 .UPDATE... Issued at 930 AM MDT Fri Oct 6 2017 Updated for expiration of Dense Fog Advisory for far southeast plains. Also, increased winds in some areas for later today. && .SHORT TERM...(Today and tonight) Issued at 427 AM MDT Fri Oct 6 2017 ...Dense Fog this morning portions of southeast plains...Severe thunderstorm potential late this afternoon and evening far SE plains near KS border... Potent upper trof is progged to move across area today putting best window of lift over the area between 18z-00z. Ahead of this system this morning, stratus and fog has filled in across much of the southeast plains, primarily along and north of highway 50. It has become dense at times, particularly farther east across Kiowa, Prowers and Bent counties. Will be hoisting a dense fog advisory for this morning to highlight this. As the upper trof approaches, westerly winds will increase across the mountains and the surface low will deepen across southeast CO in response. Westerly winds will spread eastward into the lower elevations and should start to see low clouds/fog erode away from the eastern slopes of the southeast mountains early this morning. Dry line will advance eastward across the far eastern CO counties through the afternoon...while at the same time, the surface cold front will make another surge southward into the Pikes Peak region by 21z. Should see some isolated to low end scattered snow showers spread into the Continental Divide this afternoon ahead of the trof ...with thunderstorms developing along the southward advancing cold front and eastward progressing dry line by 21z across the plains. Some stout CAPE and deep layer shear will be in place so potential for severe thunderstorms will exist across the far southeast plains, particularly across Kiowa, Bent and Baca counties. Threat will persist through about 01-02z at the latest before shifting eastward into KS. Most likely threats will be large hail and damaging winds. As for winds today, strong southwest winds will gust up to 40-50 mph in the mountains with gusts 30-40 mph across the valleys and adjacent southern I-25 corridor this afternoon. Could also see some gusts in the 30-40 mph range as front drops through late this afternoon and evening given tight surface pressure gradient. Showers and thunderstorms will end for all of the area by 06z if not sooner with a clear and cold night in store for the mountains. High valleys will dip below freezing but given the hard freeze that has already occurred for the San Luis Valley, no freeze headlines will be warranted. -KT .LONG TERM...(Saturday through Thursday) Issued at 427 AM MDT Fri Oct 6 2017 Saturday and Sunday...A very nice weekend on tap for the region, before things fall apart late Sunday. Brisk northwest flow aloft will transition to warm westerly flow, as Colorado sits between one exiting system and another one approaching from the north. Expect dry conditions and temps warming into the 70s for most locations both days, to near 80F for the far eastern plains. Sunday night and Monday...Models are in better agreement on tracking a quick moving system dropping out of the north. This system will bring a decent slug of cold air, affecting the Palmer Divide and El Paso County Sunday night, then all of the forecast area through Monday. Again, this system will move quickly and pack quite a punch, with snow levels dropping down to between 4800 and 5000 feet by midday Monday. This means that even Pueblo may see a mix of scattered rain and snow showers Monday aftn. At this time, snowfall amounts are forecast to be in the range of 5 to 7 inches for Pikes Peak and the peaks of the eastern mts and central mts, 2 to 5 inches for the remainder of the mt areas, then 1 to 2 inches for El Paso and Fremont Counties. High temps are forecast to be in the 30s and 40s for the plains, 40s and 50s for the high valleys. As the system exits and cold dry northwest flow aloft develops Monday night, look for a very cold night with a widespread freeze expected, and areas along and west of the I-25 corridor may even see a hard freeze. Tuesday through Thursday...The system exits the region just as quickly as it came, with west to southwest flow aloft settling in for the remainder of the week. A cold day is forecast for Tue with highs in the 40s and 50s, then warming up into the 60s for most locations on Wed. By Thu, models hint at some isolated convection over the forecast area during the aftn and eve, with temps climbing into the 60s to lower 70s. Moore && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1143 AM MDT Fri Oct 6 2017 Gusty westerly winds will continue at KALS into the evening hours, gusts of 30-35 kts will be possible. Otherwise, VFR conditions are expected and the winds will decrease by mid to late evening. KCOS will see winds increase this afternoon from the west, and will then switch around to the north or northwest, gust of 30-35 kts will be possible. Some showers/tstms will be possible this afternoon, but chances for this should end by early evening. KPUB will see west to northwest winds increase this afternoon, with gusts of 30-35 kts possible. The winds will decrease by mid to late evening. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...28 SHORT TERM...KT LONG TERM...MOORE AVIATION...28
Hazardous weather outlook, Oct 6, 9:40 AM MDT, 5 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 940 AM MDT Fri Oct 6 2017 COZ058>089-093>099-071545- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 940 AM MDT Fri Oct 6 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will develop across portions of the southeast plains this afternoon. One or two strong to severe thunderstorms will be possible across the southeast plains to the east of La Junta, with the strongest storms possible across Kiowa, Prowers and Baca counties through early evening. Large hail up to the size of golf balls, and wind gusts over 60 mph will be possible with storms near the Kansas border. Isolated to scattered snow showers will be possible across the central mountains, where local accumulations of up to an inch will be possible above 12000 feet. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated thunderstorms will be possible across the region late Sunday afternoon and evening. A quick moving colder airmass will begin to affect the region late Sunday night, lasting through the day Monday before exiting the state late Monday night. Snow in the mountains is likely, and moderate accumulations will be possible. A mixture of rain and snow is possible across the plains Monday, as the snow level is forecast to drop to around 5000 feet. Freezing temperatures may occur across northern El Paso County early Monday morning. There is a far better chance for freezing temperatures across much of the plains Tuesday morning, with the possibility of a hard freeze for the I-25 corridor. Isolated showers and thunderstorms will return to the Continental Divide Thursday afternoon, and the eastern plains Thursday evening. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the far southeast plains this afternoon through this evening. 28/28
In the hours before
Special weather statement, Oct 6, 12:56 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1256 PM MDT FRI OCT 6 2017
COZ084>086-061945-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1256 PM MDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EL PASO AND NORTH CENTRAL
PUEBLO COUNTIES UNTIL 145 PM MDT...
At 1256 PM MDT, Doppler radar was tracking thunderstorms along a
line extending from Simla to near Pinon. Movement was northeast at
45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Hanover, Truckton, Yoder and Rush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3864 10405 3849 10415 3849 10468 3913 10413
3913 10405
TIME...MOT...LOC 1856Z 236DEG 38KT 3913 10411 3853 10460
28Special weather statement, Oct 6, 1:10 PM MDT, 1 hour 35 minutes before
Special Weather Statement National Weather Service Pueblo CO 110 PM MDT FRI OCT 6 2017 COZ084-085-062000- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 110 PM MDT FRI OCT 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EL PASO COUNTY UNTIL 200 PM MDT... At 110 PM MDT, Doppler radar was tracking a strong thunderstorm near Rush, or 31 miles southwest of Limon, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rush. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3884 10406 3882 10416 3900 10422 3905 10406 TIME...MOT...LOC 1910Z 253DEG 26KT 3894 10410 28
Local storm report, Oct 6, 2:37 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
237 PM MDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 2 NNE FALCON 38.96N 104.61W
10/06/2017 M0.50 INCH EL PASO CO TRAINED SPOTTER
&&Special weather statement, Oct 6, 2:38 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Pueblo CO 238 PM MDT FRI OCT 6 2017 COZ084-085-062130- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 238 PM MDT FRI OCT 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL 330 PM MDT... At 238 PM MDT, the public reported a strong thunderstorm near Falcon, or 17 miles northeast of Colorado Springs, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Eastern Colorado Springs, Calhan, Ellicott, Peyton and Falcon. LAT...LON 3892 10469 3913 10458 3913 10422 3877 10433 TIME...MOT...LOC 2038Z 291DEG 11KT 3899 10456 ep
Special weather statement, Oct 6, 2:45 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 245 PM MDT FRI OCT 6 2017 COZ099-062130- Springfield Vicinity/Baca County CO- 245 PM MDT FRI OCT 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BACA COUNTY UNTIL 330 PM MDT... At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles south of Pritchett, or 21 miles southwest of Springfield, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Vilas. LAT...LON 3706 10293 3723 10300 3746 10238 3720 10227 TIME...MOT...LOC 2044Z 250DEG 30KT 3717 10288 ep
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 4:09 AM MDT | Dense Fog Advisory | PUB | Bent, Crowley, Kiowa, Otero, Prowers | 5 hr |
| Oct 6, 12:56 PM MDT | Special Weather Statement | PUB | El Paso | 49 min |
| Oct 6, 1:10 PM MDT | Special Weather Statement | PUB | El Paso | 50 min |
| Oct 6, 2:38 PM MDT | Special Weather Statement | PUB | El Paso | 52 min |
| Oct 6, 3:10 PM MDT | Special Weather Statement | PUB | Baca | 50 min |
| Oct 6, 3:18 PM MDT | Special Weather Statement | PUB | Prowers | 42 min |
| Oct 6, 3:27 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Prowers | 20 min |
| Oct 6, 3:41 PM MDT | Special Weather Statement | PUB | Kiowa | 34 min |
| Oct 6, 4:50 PM MDT | Special Weather Statement | PUB | El Paso | 25 min |
| Oct 6, 5:38 PM MDT | Special Weather Statement | PUB | Prowers | 37 min |
Nearby
Special Weather Statements in Colorado, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.